Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 201, NWS Jacksonville, FL

July 18, 2003Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 18, 2003, 3:56 PM EDT for Saint Johns County, Florida. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 3:56 PM EDT (19:56 UTC)
Expired
Jul 18, 2003, 4:45 PM EDT
In force
49 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 74 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

276 
WUUS52 KJAX 181956
SVRJAX
FLC109-182045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
356 PM EDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ST. JOHNS COUNTY IN NORTHEAST FLORIDA

* UNTIL 445 PM EDT

* AT 356 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES WEST
  OF VILANO BEACH...OR ABOUT 4 MILES NORTHWEST OF ST. AUGUSTINE...
  MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. AUGUSTINE AT 425 PM EDT...
  ANASTASIA AT 430 PM EDT AND
  ST. AUGUSTINE SOUTH AT 445 PM EDT.

PEOPLE OUTSIDE SHOULD MOVE TO A BUILDING OR STRUCTURE WHICH WILL
PROVIDE ADEQUATE PROTECTION. MOBILE HOMES AND TRAILERS DO NOT PROVIDE
ADEQUATE PROTECTION FROM A SEVERE STORM.

LAT...LON 3003 8129 2998 8149 2970 8143 2978 8116
$$

PETERSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:00 PM EDT, 56 minutes earlier.

Area forecast discussion, Jul 18, 3:00 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT FRI JUL 18 2003

.CURRENTLY/SHORT-TERM...E COAST SEA BREEZE AND SW LOW LEVEL FLOW
RESULTING IN FAIRLY STRONG CONVERGENCE WITHIN 15-30 NM OF THE
COAST. THUNDERSTORMS EXPECTED TO CONTINUE TO INITIATE AND MOVE N-NE
ALONG THE AXIS...WITH SOME STORMS MOVING INTO THE COASTAL WATERS.
WILL CONTINUE TO KEEP POP HIGHER IN THESE AREAS FOR THE EVENING.
THINK CONVECTION WILL CONTINUE PAST EVENING HRS EPS SINCE IN AREAS
GENEARLLY BTN 301 AND I-95 THAT HAVENT BEEN TAPPED YET.

.FORECAST. SAT...GUIDANCE CONTINUES THE TREND OF HIGHER MOISTURE
OVER THE GA ZONES. BETTER DEFINED SHORTWAVE ENERGY IN ADDITION TO
SEA BREEZE BOUNDARIES SHOULD ENHANCE STORM COVERAGE SO HAVE
INCREASED POPS SLIGHTLY. BY SUN...SHORTWAVE TROUGHS AND SUFFICIENT
DEEP LAYER MOISTURE WILL BEGIN TO FOCUS LITTLE HIGHER RAIN CHANCES
OVER N FL SO MORE UNIFORM COVERAGE EXPECTED. MAY SEE CONVECTION
CONTINUE WELL INTO SUN NIGHT OVER NW ZONES DUE TO FAIRLY STRONG
SHORTWAVE MOVING THRU AL. BY MON...SHORTWAVE LIFTS NE BUT STILL SOME
FORCING ALOFT ALONG WITH PWATS NEAR OR ABOVE CLIMO TO CONTINUE SCT
POP COVERAGE. GENERALLY HAVE PREFERRED ETA MOS GUIDANCE IN THE SHORT
TERM OTHERWISE USED MAV POPS.

.MARINE...NO HEADLINES. WINDS MAY SURGE TO ABOUT 15 KT LATE NIGHT
HRS. OTHERWISE...NO CHANGES EXPECTED.

.EXTDD...TUE THRU FRI. LONGWAVE TROUGH AXIS REMAINS OVER THE BERN U.S
WITH LOW-MID LEVEL SW FLOW CONTINUING OVER THE FORECAST REGION.
TROUGH WILL DIG AND SHIFT FURTHER E OVER THE SE U.S. COAST FORCING
MOST OF THE DEEP LAYER MOISTURE TO WORK MAINLY E AND N OF THE AREA
BY THU. SFC HIGH PRES WILL BUILD OVER THE TN VALLEY AND DOWN INTO
PARTS OF GA. HAVE THEREFORE LEANED TOWARD LOWER RAIN CHANCES BY FRI.
OTHERWISE...HAVE CONTINUED PERSISTENCE IN THE FORECAST FOR PRIMARILY
SCT AFTN AND EVENING POPS.

.PRELIMINARY POINT TEMPS/POPS...

AMG 72 90 72 90 / 30 50 30 40
SSI 74 87 73 88 / 30 40 30 40
JAX 73 92 73 90 / 30 40 30 50
SGJ 75 88 75 88 / 30 40 30 40
GNV 71 92 72 90 / 20 30 20 50
OCF 72 91 71 90 / 10 30 20 50

.JAX...
FL...NONE.
GA...NONE.

PUBLIC...SHASHY
MARINE/FIRE WX...CAMP
Hazardous weather outlook, Jul 18, 12:05 PM EDT, 3 hours 51 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-182230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1205 PM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...AN ISOLATED STRONG TO SEVERE STORM POSSIBLE LATE THIS AFTERNOON...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE INTO THE EVENING HOURS. THE GREATEST COVERAGE OF STORMS IS
EXPECTED ACROSS SOUTHEAST GEORGIA EAST OF 441...AND OVER NORTHEAST
FLORIDA EAST OF A LINE EXTENDING FROM OCALA NORTH TO LAKE BUTLER AND
SANDERSON. STORMS WILL MOVE GENERALLY TOWARD THE EAST-NORTHEAST AT 15
MPH. A FEW STORMS MAY CONTAIN GUSTY WINDS TO 40 MPH...FREQUENT CLOUD-
TO-GROUND LIGHTNING...HEAVY RAINFALL PRODUCING LOCALIZED FLOODING.
HOWEVER...BY LATE AFTERNOON AND EARLY THIS EVENING AN ISOLATED STORM
MAY BECOME SEVERE AND PRODUCE PENNY SIZE HAIL AND WIND GUSTS TO 60
MPH. STORMS SHOULD DECREASE IN COVERAGE LATE THIS EVENING AND END BY
AROUND 2 AM.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY DURING THE AFTERNOON
AND EVENING HOURS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

HESS/ARS

In the hours before

Special weather statement, Jul 18, 3:00 PM EDT, 56 minutes before
FLZ040-181945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT FRI JUL 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWEST
MARION COUNTY FOR STRONG THUNDERSTORM WINDS...EXCESSIVE LIGHTNING
AND HAIL VALID UNTIL 345 PM EDT...

AT 300 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 17 MILES WEST OF SUMMERFIELD...OR ABOUT
7 MILES NORTH OF INVERNESS...MOVING EAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SUMMERFIELD...LAKE WEIR
AND BELLEVIEW THROUGH 345 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING...HEAVY RAINFALL AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

ZAPPE
Special weather statement, Jul 18, 3:07 PM EDT, 49 minutes before
FLZ033-181930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
307 PM EDT FRI JUL 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ST. JOHNS
COUNTY FOR STRONG THUNDERSTORM WINDS...EXCESSIVE LIGHTNING AND HAIL
VALID UNTIL 330 PM EDT...

AT 307 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF SOUTH PONTE VEDRA
BEACH...OR ABOUT 7 MILES SOUTH OF GUANA RIVER STATE PARK...MOVING
EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND VILANO BEACH...SOUTH PONTE VEDRA BEACH AND GUANA RIVER STATE
PARK THROUGH 330 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING...HEAVY RAINFALL AND GUSTY WINDS
OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Jul 18, 3:09 PM EDT, 47 minutes before
GAZ154-166-182000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
309 PM EDT FRI JUL 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR GLYNN COUNTY
FOR STRONG THUNDERSTORM WINDS...EXCESSIVE LIGHTNING AND HAIL VALID
UNTIL 400 PM EDT...

AT 309 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF DOVER BLUFF...OR ABOUT
7 MILES WEST OF HIGH POINT...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DOVER BLUFF...JEKYLL
ISLAND...DOCK JUNCTION...BRUNSWICK...COUNTRY CLUB ESTATES...ST.
SIMONS...SEA ISLAND AND GLYNN HAVEN THROUGH 400 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

ZAPPE
Special weather statement, Jul 18, 3:36 PM EDT, 20 minutes before
FLZ040-182015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
336 PM EDT FRI JUL 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARION COUNTY
FOR STRONG THUNDERSTORM WINDS...EXCESSIVE LIGHTNING AND HAIL VALID
UNTIL 415 PM EDT...

AT 336 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 13 MILES
SOUTHWEST OF BELLEVIEW TO 9 MILES NORTHWEST OF OCALA AIRPORT...
MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND OCALA AIRPORT...FLEMINGTON...REDDICK...
OCALA...LOWELL...MCINTOSH...BELLEVIEW W AND SPARR THROUGH 415 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER... EXCESSIVE
CLOUD-TO-GROUND LIGHTNING...HEAVY RAINFALL AND GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Jul 18, 3:39 PM EDT, 17 minutes before
FLZ033-182030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
339 PM EDT FRI JUL 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN ST.
JOHNS COUNTY FOR STRONG THUNDERSTORM WINDS...EXCESSIVE LIGHTNING AND
HAIL VALID UNTIL 430 PM EDT...

AT 339 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES WEST OF VILANO BEACH...OR ABOUT
6 MILES NORTHWEST OF ST. AUGUSTINE...MOVING EAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ST. AUGUSTINE...
VILANO BEACH...SOUTH PONTE VEDRA BEACH AND ANASTASIA THROUGH 430 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING...HEAVY RAINFALL PRODUCING LOCALIZED
FLOODING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Jul 18, 3:56 PM EDT, 0 minutes before
GAZ154-182030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
356 PM EDT FRI JUL 18 2003

...SIGNIFICANT WEATHER ADVISORY HAS BEEN EXTENDED UNTIL 430 PM EDT
FOR GLYNN COUNTY DUE TO STRONG THUNDERSTORM WINDS...EXCESSIVE
LIGHTNING AND HAIL...

AT 356 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF BRUNSWICK...MOVING
NORTH AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND ST. SIMONS...SEA ISLAND...GLYNN HAVEN...DOCK JUNCTION...
COUNTRY CLUB ESTATES...BRUNSWICK AND LITTLE ST. SIMONS ISLAND THROUGH
430 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING...HEAVY RAINFALL PRODUCING LOCALIZED
FLOODING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

ZAPPE

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:13 PM EDTSpecial Marine WarningJAX62 min
Jul 18, 2:03 PM EDTSpecial Marine WarningJAX27 min
Jul 18, 2:24 PM EDTSpecial Marine WarningJAX66 min
Jul 18, 3:28 PM EDTSpecial Marine WarningJAX62 min
Jul 18, 3:31 PM EDTSpecial Marine WarningJAX59 min
Jul 18, 3:42 PM EDTSevere Thunderstorm WarningJAXMarion48 min
Jul 18, 4:14 PM EDTSevere Thunderstorm WarningJAXClay, Putnam46 min
Jul 18, 4:40 PM EDTSevere Thunderstorm WarningJAXAlachua50 min
Jul 18, 4:44 PM EDTSpecial Marine WarningJAX61 min
Jul 18, 5:03 PM EDTSevere Thunderstorm WarningJAXPutnam42 min
Jul 18, 5:18 PM EDTSevere Thunderstorm WarningJAXBradford, Clay42 min
Jul 18, 6:32 PM EDTSpecial Marine WarningJAX43 min
Jul 18, 6:46 PM EDTSevere Thunderstorm WarningJAXFlagler44 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.